Alert archive / Alabama / River Flood Warnings in 2019
River Flood Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Jan 23, 2019, 11:45 PM CST for Colbert County, Lauderdale County, Alabama. It took effect at Jan 25, 2019, 2:22 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 11:45 PM CST (05:45 UTC)
- In effect from
- Jan 25, 2019, 2:22 PM CST
- Expired
- Jan 24, 2019, 10:02 PM CST
- In force
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tennessee River at Florence (FLOA1).
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 27 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 2440E77C, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 3:15 PM CST, 8 hours 30 minutes earlier.
Area forecast discussion, Jan 23, 3:15 PM CST, 8 hours 30 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 315 PM CST Wed Jan 23 2019 .NEAR TERM...(Tonight) Issued at 315 PM CST Wed Jan 23 2019 The cold front and associated moderate to heavy rain has moved into NE AL and southern middle TN as of 2 PM. Additional light to moderate rain continues behind the front with the back edge of precip just now moving across the Memphis, TN area. With an elongated trough still off to the west and winds aloft remaining out of the SW expect the rain to continue through the evening hours before gradually tapering off from west to east around midnight. Rainfall totals so far are upwards of 1 inch with those higher amounts of Cullman and Winston counties. There still is a band of heavy rain moving N/NE out of SE MS towards these areas and we will have to monitor for the potential for any localized flooding. At this point though, the heaviest cores of precip have been weakening as they move into the TN Valley and while we could see another inch of rain in some of these locations think most locations will stay below 2 inches of rain. This should keep flooding fairly limited. There will be a quick drop in temps once the colder air arrives with temps likely falling 15 to 20 degrees tonight. It's hard to capture this sudden drop in the grids and additional updates are going to be needed this evening to adjust temp trends. Did adjust the low temps up a degree or so because the low level stratus deck on the back side of this system should keep temps from falling too far below freezing tonight. One thing to watch overnight will be if we still have some lingering light rain as the near freezing air arrives. Observations to our west show temps falling to around 33/34 degrees as precip ends. This makes sense given the continued advection of warmer temps aloft that should help to modify near surface temps in the areas where it is still raining. So, with that in mind made tweaks to temps and PoPs to remove any mention of freezing rain tonight. It will just be a very cold rain if anything and more than likely all of the rain will have ended by the time the below freezing temps arrive into the area. Breezy conditions overnight coupled with temps just below freezing will result in wind chills in the teens to lower 20s. .SHORT TERM...(Thursday through Friday night) Issued at 315 PM CST Wed Jan 23 2019 A cold start to Thursday with temps in the upper 20s to lower 30s and wind chills in the teens to lower 20s. The low cloud deck will gradually clear through the day as drier air moves in. High pressure situated along the Gulf Coast Thursday should help to moderate temps a bit and limit the CAA, which allow highs tomorrow to warm into the low to mid 40s. However, any sense of a warm up will be brief, as a broad and deep trough covers much of the eastern half of the US. Multiple waves moving along the southern fringe of this deeper trough will push a dry but strong cold front through the area. Expect temps to plummet Thursday night into Friday with overnight lows in the low to mid 20s. Even though the bulk of the colder air remains bottled up over the Great Lakes we are still forecasting afternoon highs on Friday in the mid 30s. Models have trended drier with the shortwave moving over the area on Friday. At this point even though we will have some lift, don't believe we'll have enough moisture around to allow any precip to fall. Top down analysis would suggest that if anything were to fall it would probably end up as a few flurries. High pressure moves over the area Friday night into Saturday and should result in a few more degrees of cooling with overnight lows in the lows 20s. .LONG TERM...(Saturday through Tuesday) Issued at 315 PM CST Wed Jan 23 2019 The long term will be dominated by a rather expansive longwave trough that should be covering much of US east of the Rockies. The TN Valley will be on the southern edge of this trough and with a surface high moving along the Gulf Coast winds over the weekend become more southerly in nature. This should allow highs to rebound into the 40s for Saturday and close to the 50s for Sunday. Models are differing on whether a quick moving shortwave will bring any precip on Sunday. The ECMWF is the only model still holding onto this idea and because of this have kept PoPs below 15 percent. The initial broad longwave trough kicks to the east but models are trying to suggest a stronger and potentially deeper longwave trough developing next week. As this feature digs south on Monday it will trigger warm advection and temps should jump into the mid 50s for highs. There remain differences in the timing of this feature as it moves into the area on Tuesday. Neither the GFS or ECMWF have shown very good run to run consistency with the ECMWF pushing a front through the area Tuesday morning. The GFS on the other hand has the front arriving during the afternoon hours. The concern is that both models show very strong cold air advection occurring and the co-location of this colder air and precip could lead to some possible wintry precip on Tuesday. The ECMWF is a bit more amplified with the trough and indicates a stronger push of colder air and would lead to slightly higher probability of wintry precip. However, the GFS remains a bit flatter and keeps much of the coldest air to our north, which would limit winter precip chances. Looking at ensemble data doesn't shed any better light on what will occur as there is a good deal of spread in the guidance. So, have tried to error on the uncertain side and kept PoPs and any wintry precip on the lower side. This will need to be monitored though. Way too early to talk about any accumulations if we do see any wintry precip. Once the front and colder air move through Tuesday expect below normal temperatures for the rest of the week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1120 AM CST Wed Jan 23 2019 The cold front is approaching the KMSL terminal as of 17z and should be near the KHSV terminal by 19z. Expect a brief drop to IFR cigs/vis as the heavier showers along this front move across the terminals. Additional rain behind the front will likely keep cigs/vis between IFR to low end MVFR through the afternoon and into the evening hours. We won't see improvement in cigs/vis until closer to 08-12z Thursday with MVFR conditions. Winds for much of the period remain out of NW with speeds around 10kts and gusts initially up to 25kts but gradually weakening with time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...Stumpf LONG TERM...Stumpf AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 23, 2:47 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 247 PM CST Wed Jan 23 2019 ALZ001>010-016-TNZ076-096-097-241200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 247 PM CST Wed Jan 23 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... The probability for widespread hazardous weather is low. Rises in area rivers and creeks is possible tonight due to runoff from recent rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low. Rises on area rivers and creeks will linger from Thursday through the weekend due to runoff from recent rainfall, especially on the Tennessee River. Please refer to any local statements for additional and more specific information. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 12
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 7:23 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 60 hr |
| Jan 23, 7:24 PM CST | River Flood Warning | HUN | Madison | 22 hr |
| Jan 23, 11:29 PM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Jan 23, 11:31 PM CST | Areal Flood Warning | HUN | DeKalb | 10 hr |
| Jan 24, 5:28 AM CST | Areal Flood Warning | HUN | Cullman | 9 hr |
| Jan 24, 2:19 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 8 hr |
Nearby
River Flood Warnings in Alabama, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.